Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Omaha, NE

May 12, 2005Douglas County, Sarpy County, Washington County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 12, 2005, 5:11 AM CDT for Douglas County, Sarpy County, Washington County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:11 AM CDT (10:11 UTC)
Expired
May 12, 2005, 9:15 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Douglas County, NE, Sarpy County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 14 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 121019
FFWOAX
NEC055-153-177-121415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 AM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  SARPY COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 915 AM CDT

* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS FROM NEAR BLAIR TO CERESCO...OR ABOUT 20
  MILES NORTH OF OMAHA TO 15 MILES NORTH OF LINCOLN...MOVING EAST 
  AT 20 MPH. 

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT...
  ELKHORN
  FORT CALHOUN
  GRETNA
  MILLARD
  OMAHA
  RALSTON
  BELLEVUE

THESE STORMS WILL LIKELY PRODUCE 1 TO 2 INCHES OF ADDITIONAL RAIN IN
ALREADY SATURATED AREAS FROM BLAIR TO FORT CALHOUN...AND IN THE OMAHA
METRO AREA WHERE TERRAIN AND CONCRETE WILL CAUSE RAPID RUNOFF OF THE
RAIN. AREAS PRONE TO FLOODING WILL FLOOD QUICKLY AS THIS LINE OF
STORMS PASSES AT THE BEGINNING OF RUSH HOUR TRAFFIC.  IN ADDITION...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS 
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 4163 9642 4141 9634 4104 9627 4103 9621
      4108 9589 4144 9598 4162 9616

$$

DERGAN
1 follow-up statement
000 
WGUS73 KOAX 121217
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 AM CDT THU MAY 12 2005

NEC055-153-177-121240-
WASHINGTON NE-DOUGLAS NE-SARPY NE-
717 AM CDT THU MAY 12 2005

...THE FLASH FLOOD WARNING FOR SARPY...DOUGLAS AND WASHINGTON
COUNTIES IS CANCELLED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN CANCELLED. THE 
THREAT FOR FLOODING HAS DECREASED AS THE THUNDERSTORMS WHICH 
PROMPTED THE WARNING HAVE MOVE EAST OF THE RIVER.

SOME PONDING OF WATER ON ROADS IS STILL POSSIBLE THIS MORNING FROM 
THE EARLIER RAINS.  MOTORISTS ARE URGED TO USE CAUTION AND ALLOW 
EXTRA TIME TO REACH THEIR DESTINATION THIS MORNING.

LAT...LON 4163 9642 4141 9634 4104 9627 4103 9621
      4108 9589 4144 9598 4162 9616

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 12, 4:30 AM CDT, 41 minutes earlier.

Area forecast discussion, May 12, 4:30 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CDT THU MAY 12 2005

.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO HEAVY RAIN AND SEVERE WEATHER
POTENTIAL THROUGH THURSDAY.

HEAVY RAIN EVENT HITTING THE HASTINGS/WOOD RIVER/KEARNEY AREA HARD
WITH WIDESPREAD FLASH FLOODING.  OVER 10 INCHES OF RAINFALL WAS
REPORTED AT GRAND ISLAND.  LATEST WSR-88D IMAGERY HAS
STRONG STORMS FROM TEKAMAH...THROUGH FREMONT...SOUTH TO SEWARD AND
FAIRBURY. ONE HR RAINFALL AMOUNTS HAVE BANDS OF 1-2 INCH AMOUNTS
WITH POCKETS OF 2-3 INCHES AND MORE GENERAL AREAS OF .75 OR LESS.

LOW LEVEL JET INITIALLY STRONG WITH THE LATEST FAIRBURY WIND
PROFILER AT 60 KTS IN THE LOWEST GATE FROM THE S.  THE MID LEVEL LOW
CONTINUES TO LIFT N ACRS THE ROCKIES INTO WRN SD AND SOUTHERN CANADA
THROUGH FRIDAY MORNING.  THE LOW LEVEL WNDS ARE FORECAST TO DECREASE
TOWARD 12Z AND DECREASE FURTHER DURING THE MORNING.  TWO AREAS OF
STRONG THETA E ADVECTION/UVV THIS AM...AS ONE AREA LIFTS NE TO SD
AND THE OTHER IS OVR KS WITH WIDESPREAD PRECIPITATION OVER ERN NEB
AND WRN IA.  THIS AFTERNOON AND TONIGHT...THERE IS THETA E ADVECTION
OVR SE NEB AND SW IA...WITH THE FOCUS OF THE LOW LEVEL JET MORE FROM
KANSAS INTO IA.  CONTINUED TREND OF POPS...DECREASING IN THE WEST
FIRST AND MAINTAINING HIGH POPS SE HALF OF CWA.

BOTH THE NAM AND THE GFS ARE INDICATING DEEP LIFT WITH THE RIGHT
ENTRANCE REGION OF A STRONG 110KT JET OVER THE FCST AREA TONIGHT.
CONTINUED THE FLOOD WATCH AND EXPANDED IT INTO THE OVERNIGHT HOURS.
BEST LIFT AND PRECIPITATION SHIFTS TO THE EAST FRIDAY MORNING.
LINGER POPS FRIDAY AND TROFS STILL SWINGING THROUGH.

DID NOT MAKE ANY SIGNIFICANT CHANGE S TO SAT AND SUN WITH SFC HIGH
BUILDING IN AND COOLER TEMPERATURES.  THERE ARE SOME RIPPLES IN THE
NW AND WEST FLOW...AND LEFT POPS IN LATE MON INTO TUE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS...
GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE...
PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...
THURSTON...WASHINGTON...WAYNE THROUGH 9AM FRIDAY.

IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...
PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI.

&&

ZAPOTOCNY
Hazardous weather outlook, May 11, 7:31 PM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
731 PM CDT WED MAY 11 2005

NEZ030-031-042-043-050-065-078-088-089-121100-
BOONE-BUTLER-COLFAX-GAGE-JEFFERSON-MADISON-PLATTE-SALINE-SEWARD-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #252 IN EFFECT UNTIL MIDNIGHT...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-033-034-045-121100-
BURT-CUMING-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-POTTAWATTAMIE IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

A FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM THURSDAY.

OCCASIONAL THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE
ACCOMPANIED BY SMALL HAIL AND HEAVY RAINFALL...PARTICULARLY THIS
EVENING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT. LOCALLY
HEAVY RAIN WILL BE THE PRIMARY SEVERE WEATHER THREAT. MORE STORMS
ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

NEZ011-012-016-017-032-044-051>053-066>068-121100-
ANTELOPE-CASS-CEDAR-DODGE-DOUGLAS-KNOX-LANCASTER-OTOE-PIERCE-SARPY-
SAUNDERS-STANTON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

OCCASIONAL STRONG THUNDERSTORMS ARE ANTICIPATED THIS EVENING
GENERALLY NORTH OF A STALLED OUT FRONTAL BOUNDARY NEAR THE
NEBRASKA...KANSAS BORDER. THERE IS THE POTENTIAL FOR SOME OF THESE
STORMS TO BE ACCOMPANIED BY SMALL HAIL...GUSTY WINDS...AND HEAVY
RAIN. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
THE MAJORITY OF THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES
AND INDUCES ADDITIONAL STORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

NEZ090>093-121100-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
731 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

...SEVERE THUNDERSTORM WATCH #254 IN EFFECT UNTIL 2 AM THURSDAY...

OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING JUST NORTH OF
A STALLED OUT FRONTAL BOUNDARY NEAR THE NEBRASKA...KANSAS BORDER. A
FEW OF THESE EVENING STORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
PROBABLY CONTINUE THROUGH THE MAJORITY OF THE OVERNIGHT HOURS AS THE
LOW LEVEL JET INCREASES AND INDUCES ADDITIONAL THUNDERSTORMS.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE STILL POSSIBLE ON THURSDAY NIGHT AND FRIDAY. STORMS
DURING THIS TIME FRAME THOUGH SHOULD REMAIN BELOW SEVERE CRITERIA.
MORE STORMS ARE POSSIBLE NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IF STORMS
BEGIN TO REACH SEVERE CRITERIA.

DEE

In the hours before

Local storm report, May 11, 11:29 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1129 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 4 N ALBION              41.75N 98.00W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            CATTLE SHED DESTROYED.

&&

SK
Local storm report, May 11, 11:33 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1133 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND DMG 5 W ALBION              41.69N 98.10W
05/11/2005                   BOONE              NE   EMERGENCY MNGR

            30X30 SHED BLOWN APART AND ONTO HIGHWAY

&&

SK
Local storm report, May 11, 11:42 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     UTICA                   40.90N 97.35W
05/11/2005  88 MPH           SEWARD             NE   TRAINED SPOTTER

            SHED BLOWN AWAY

&&

SK
Special weather statement, May 11, 11:54 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 PM CDT WED MAY 11 2005

NEZ030-031-042>045-050>053-065>068-078-088>093-121000-

...SEVERE THUNDERSTORM WATCH 256 HAS BEEN ISSUED UNTIL 5 AM CDT...

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

DEWALD
Special weather statement, May 12, 4:10 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU MAY 12 2005

NEZ030-031-042>045-050>053-065>068-078-088>093-121115-
BOONE-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-GAGE-JEFFERSON-JOHNSON-
LANCASTER-MADISON-NEMAHA-OTOE-PAWNEE-PLATTE-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-WASHINGTON-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...CLARKSON...COLUMBUS...CRETE...DAVID CITY...FAIRBURY...
FALLS CITY...FREMONT...LINCOLN...LOUISVILLE...NEBRASKA CITY...
NORFOLK...OMAHA...PAWNEE CITY...SEWARD...TECUMSEH...WAHOO
410 AM CDT THU MAY 12 2005

...SEVERE THUNDERSTORM WATCH 256 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 256 WHICH WAS IN EFFECT FOR PORTIONS
OF EASTERN NEBRASKA HAS BEEN CANCELLED SINCE THE THREAT OF WIDESPREAD
SEVERE WEATHER HAS DECREASED.

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 5 AM CDT HAS BEEN
CANCELLED.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:42 PM CDTSevere Thunderstorm WarningOAXJefferson33 min
May 11, 8:08 PM CDTSevere Thunderstorm WarningOAXGage52 min
May 11, 8:13 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningOAXPawnee44 min
May 11, 8:57 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 11, 8:58 PM CDTSevere Thunderstorm WarningOAXPawnee32 min
May 11, 11:12 PM CDTSevere Thunderstorm WarningOAXButler, Seward33 min
May 11, 11:43 PM CDTSevere Thunderstorm WarningOAXButler, Seward47 min
May 12, 3:23 AM CDTFlash Flood WarningOAXButler, Seward6 hr
May 12, 2:50 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 12, 3:01 PM CDTSevere Thunderstorm WarningOAXOtoe44 min
May 12, 3:14 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee31 min
May 12, 3:58 PM CDTTornado WarningOAXOtoe35 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
May 12, 4:34 PM CDTFlash Flood WarningOAXOtoe4 hr
May 12, 5:03 PM CDTSevere Thunderstorm WarningOAXRichardson27 min
May 12, 5:34 PM CDTFlash Flood WarningOAXRichardson3 hr

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.